Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 720, NWS Norman, OK

September 10, 2003Beckham County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Sep 10, 2003, 8:48 PM CDT for Beckham County, Oklahoma. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2003, 8:48 PM CDT (01:48 UTC)
Expired
Sep 10, 2003, 9:30 PM CDT
In force
42 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Beckham County, OK

The radar

The Altus AFB radar (KFDR), 122 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 10, 8:10 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2003-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 959 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2003-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
959 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
2150 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 110148
SVROKC
OKC009-110230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
847 PM CDT WED SEP 10 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BECKHAM COUNTY IN WESTERN OKLAHOMA

* UNTIL 930 PM CDT

* AT 847 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 6
  MILES WEST OF SAYRE...MOVING EAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE CARTER...ELK CITY AND SAYRE

HAIL UP TO THREE-QUARTER INCH AND WINDS TO 60 MPH ARE LIKELY.

VERY HEAVY RAINFALL WILL ALSO CAUSE MINOR FLOODING IN LOW AREAS.

LAT...LON 3536 9984 3518 9983 3516 9938 3547 9938

$$

WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 1:56 PM CDT, 6 hours 52 minutes earlier.

Area forecast discussion, Sep 10, 1:56 PM CDT, 6 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
156 PM CDT WED SEP 10 2003

UPPER SYSTEM OVER THE GREAT BASIN CONTS TO SLOWLY MOVE EAST TOWARD
THE PLAINS THIS AFTERNOON.  THIS SYSTEM WILL PRODUCE WIDESPREAD
THUNDERSTORMS AND RAINFALL ACROSS MUCH OF THE OUN CWA THRU FRI.
HOWEVER..OF MORE IMMEDIATE CONCERN THIS AFTERNOON IS CONVECTION
RAPIDLY DEVELOPING NWD WITHIN MOISTURE RETURN AXIS ALONG THE I35
CORRIDOR IN NCENT TX. THIS CONVECTION SHUD CONT TO DEVLP NWD INTO
SRN OK DURING THE NEXT SEVERAL HOURS.  ATTENTION THEN TURNS TO
SYSTEM OUT WEST TONITE.  CONVECTION EXPECTED TO BE A VERY LATE
SHOW ACROSS THE OUN CWA.  BAND 10 WV IMAGERY FROM RAMSDIS INDICATES
LOW LEVEL SUBSIDENCE HAS SPREAD ACROSS THE WRN PART OF THE MOIST
AXIS..WITH NEXT ROUND OF LIFT JUST NOW EMERGING ONTO THE PLAINS IN
ERN CO/NM.  INITIATION SHUD BE LATE AND QUITE FAR WEST.  EWD
PROGRESS SHUD BE FARILY SLOW.  NOT VERY CONFIDENT ABOUT SVR
POTENTIAL WITH ANY OF THIS ACTIVITY. VICI PROFILER CURRENTLY HAS AN
ANEMIC SFC-6KM BULK SHEAR VECTOR OF 6KTS.  DESPITE RATHER DECENT
INSTABILITY LATER THIS AFTERNOON AND INTO OVERNITE WITH A GOOD
LLJ..DEEP LAYER WIND SHEAR IS FORECAST TO REMAIN MARGINAL EXCEPT FOR
A NARROW ZONE RIGHT ALONG THE FRONT.  A MUCH BIGGER THREAT OF HEAVY
RAINFALL SEEMS TO BE DEVELOPING FROM LATER TONITE AND ESP THUR INTO
EARLY FRI.  FAIRLY DIFFICULT TO ASCERTAIN EXACTLY WHERE HIGHEST RISK
IS ATTM..BUT AN INITIAL GUESS WUD POINT TO LOCALES ALONG AND SE OF
THE I44 CORRIDOR WHERE LONGER PERIOD OF LIFT/SLOWING BOUNDARY/COPIUS
MOISTURE AND BACKING MID LEVEL FLOW WILL COMBINE TO FOCUS A LONGER
PERIOD OF THUNDERSTORMS AND MUCH BETTER POTENTIAL FOR TRAINING
ECHOES.  IT HAS BEEN ONLY A LITTLE OVER A WEEK SINCE WIDESPREAD 4-7
INCH RAINFALL AMOUNTS IN THIS AREA..AND HYDROLOGIC SITUATION WILL
NEED TO BE MONITORED CLOSELY.  NOT HIGH ENOUGH CONFIDENCE ON TIMING
AND EXACT THREAT AREA ATTM TO ISSUE A WATCH..BUT EVENING OR NIGHT
SHIFT MAY NEED TO CONSIDER THIS WHEN DETAILS BECOME CLEARER.

HARD TO SAY EXACTLY HOW DETAILS WILL PLAY OUT OVER THE WEEKEND.  GFS
IS VERY AGGRESSIVE WITH A STRONG SECONDARY FRONT SAT/SUN..BUT WE
HAVE SERIOUS DOUBTS OF THIS IS CORRECT AND ARE DISCOUNTING THIS SOLN
MORE IN FAVOR OF ETA/CANADIAN/UKMET WHICH IS MUCH SLOWER TO MOVE
UPPER LOW EWD.  WILL KEEP POPS GOING WITH UPPER LOW NEARBY AND DRY
THINGS OUT FOR EARLY NEXT WEEK WITH WARMING TEMPS.
 MILLER

OKC  72 80 62 75 / 20  + 70 50
HBR  71 78 60 73 / 40  + 80 40
SPS  72 84 61 75 / 30 70 80 50
GAG  60 70 51 73 / 80 70 40 20
PNC  72 79 58 74 / 30  + 80 40
DUA  73 85 66 76 / 20 60 90 80

.OUN...
OK...NONE
TX...NONE
Hazardous weather outlook, Sep 10, 11:52 AM CDT, 8 hours 56 minutes before
OKZ004>048-050>052-TXZ083>090-111300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1152 AM CDT WED SEP 10 2003

THIS HAZARDOUS WEATHER OUTLOOK PERTAINS TO NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
OVERNIGHT ACROSS PORTIONS OF NORTHERN AND WESTERN OKLAHOMA...INTO A
SMALL PART OF WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA COVERS LOCATIONS NORTH AND WEST OF A LINE
EXTENDING FROM SEYMOUR TEXAS...TO HOBART...TO WATONGA...TO ENID AND
MEDFORD.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORM DEVELOPMENT WILL BE BY
10 PM AND CONTINUE THROUGH THE OVERNIGHT HOURS.

IMPACTS...
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO NEAR
70 MPH...WHICH COULD CAUSE DAMAGE TO TREE LIMBS AND POSSIBLY TO
MOBILE HOMES. LARGE HAIL UP TO GOLFBALL SIZE MAY ALSO CAUSE DAMAGE
TO VEGETATION AND VEHICLES.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
SLIGHT RISK AREA MAY NEED TO IMPLEMENT SEVERE WEATHER OPERATIONS
THIS EVENING THROUGH TONIGHT.

DISCUSSION...
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND
EVENING ACROSS WESTERN KANSAS...SOUTHWARD INTO THE OKLAHOMA AND
TEXAS PANHANDLES. THESE STORMS ARE EXPECTED TO ORGANIZE INTO A
LINEAR COMPLEX DURING THE EVENING AND OVERNIGHT HOURS ALONG A
DEVELOPING COLD FRONT. THIS COMPLEX WILL THEN MOVE INTO AND ACROSS
WESTERN PORTIONS OF THE NWS NORMAN COUNTY WARNING AREA. SUFFICIENT
DEEP LAYER WIND SHEAR AND INSTABILITY WILL SUPPORT SEVERE
THUNDERSTORMS...INCLUDING SOME SUPERCELLS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY SEPTEMBER 11.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
GUSTY SOUTH WINDS WILL REQUIRE EXTRA CAUTION BY BOATERS ON AREA
LAKES TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
A LARGE AREA OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO BE ONGOING
THURSDAY MORNING. THIS ACTIVITY WILL EXIST ALONG AND JUST BEHIND A
COLD FRONT THAT WILL MOVE THROUGH OKLAHOMA AND WESTERN NORTH TEXAS
THURSDAY AND THURSDAY NIGHT. DUE TO THE ANTICIPATED ORIENTATION OF
THE FRONTAL BOUNDARY AND MID LEVEL WIND FIELDS...TRAINING ECHOES ARE
LIKELY. VERY HEAVY RAIN WILL BE THE PRIMARY CONCERN THURSDAY THROUGH
FRIDAY. DUE TO CONTINUED MOIST SOIL FROM LAST WEEKS HEAVY
RAINFALL...RIVER AND FLASH FLOODING WILL BE POSSIBLE IN SOME AREAS
ACROSS OKLAHOMA AND WESTERN NORTH TEXAS.

EVEN AFTER THE FRONT PASSES THROUGH THE AREA...RESIDUAL MID LEVEL
MOISTURE AND UPPER LEVEL ENERGY TO OUR WEST WILL RESULT IN A CHANCE
OF SHOWERS AND THUNDERSTORMS CONTINUING INTO THE WEEKEND.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.

MAXWELL

In the hours before

Special weather statement, Sep 10, 4:34 PM CDT, 4 hours 14 minutes before
OKZ004-009-102145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
434 PM CDT WED SEP 10 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND HARPER COUNTIES.

A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 16 MILES NORTH OF
LAVERNE TO 29 MILES WEST OF SHATTUCK AT 434 PM CDT...MOVING NORTHEAST
AT 40 MPH.

PEOPLE IN ELLIS AND HARPER COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

WR
Special weather statement, Sep 10, 7:49 PM CDT, 59 minutes before
OKZ021-110100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
749 PM CDT WED SEP 10 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 13 MILES WEST OF ERICK AT 749 PM
CDT...MOVING EAST AT 15 MPH.

PEOPLE IN BECKHAM COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

WR
Local storm report, Sep 10, 8:36 PM CDT, 12 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
836 PM CDT WED SEP 10 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    ERICK                     OK   60 MPH WIND GUST
09/10/03   BECKHAM                        ESTIMATED BY PUBLIC

KT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 8:07 PM CDTSevere Thunderstorm WarningOUNBeckham43 min
Sep 10, 9:44 PM CDTFlash Flood WarningOUNBeckham3 hr
Sep 10, 11:28 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon32 min
Sep 11, 12:07 AM CDTSevere Thunderstorm WarningOUNGreer, Harmon38 min
Sep 11, 12:15 AM CDTFlash Flood WarningOUNBeckham, Greer, Harmon3 hr
Sep 11, 12:19 AM CDTSevere Thunderstorm WarningOUNBeckham26 min
Sep 11, 12:48 AM CDTSevere Thunderstorm WarningOUNGreer, Harmon42 min
Sep 11, 1:05 AM CDTSevere Thunderstorm WarningOUNJackson25 min
Sep 11, 3:15 AM CDTFlash Flood WarningOUNBeckham, Greer, Harmon2 hr
Sep 11, 4:15 AM CDTSevere Thunderstorm WarningOUNMcClain45 min
Sep 11, 5:30 AM CDTFlash Flood WarningOUNBeckham3 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.